Florida, 2015Damaging Winds in Florida, August 17, 2015
August 17, 2015 · NWS JAX · 2 events in 2 counties and zones
The combination of a surface trough, the sea breezes and an unstable airmass produced scattered severe storms during the afternoon and evening under a dominate east coast sea breeze regime.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of a surface trough, the sea breezes and an unstable airmass produced scattered severe storms during the afternoon and evening under a dominate east coast sea breeze regime.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 17, 2:11 PM EST, 19 minutes earlier.
Area forecast discussion, Aug 17, 2:11 PM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
311 PM EDT MON AUG 17 2015
...WET PATTERN THROUGH THE END OF THE WEEK...
.NEAR TERM...THROUGH TONIGHT...
NUMEROUS SHOWERS AND T-STORMS WILL CONTINUE I-95 TO I-75
CORRIDORS INTO EARLY EVENING...DECREASING DURING THE EVENING.
LOCALLY HEAVY RAINFALL WITH POTENTIAL FOR MINOR FLOODING DUE TO
VERY SLOW STORM MOTION GIVEN WEAK FLOW ALOFT. LOW TEMP FORECAST
TONIGHT LOOKS GOOD WITH LOW-MID 70S EXPECTED.
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY/...
WET PATTERN WILL CONTINUE THROUGH THE WEEK. RIDGING WILL
GENERALLY REMAIN DOMINANT BUT ACTIVE SEABREEZE BOUNDARIES WILL
COINCIDE WITH HIGH MOISTURE CONTENT AND PLENTIFUL DIURNAL
INSTABILITY TO KEEP THE THUNDERSTORM PATTERN ACTIVE THE REST OF
THE WEEK. DEEP LAYER MOISTURE WITH PWATS IN EXCESS OF 2 INCHES
WILL MAINTAIN A FOOTHOLD OVER THE AREA. STEERING FLOW WILL BE
MAINLY OUT OF THE SOUTH BUT IT WILL REMAIN WEAK ENOUGH FOR
BOTH SEABREEZES TO PUSH INLAND AND SPARK CONVECTION EACH DAY.
ACTIVITY WILL LIKELY GET STARTED BY NOON AND THEN BUILD THROUGH
THE AFTERNOON BEFORE WINDING DOWN EACH EVENING. UPPER RIDGE OVER
THE AREA WILL RESULT IN WARM CONDITIONS. ALTHOUGH THE ACTIVE
CONVECTIVE PATTERN WILL HELP MODERATE TEMPS A BIT...MOST INLAND
AREAS WILL STILL REACH 90 WITH EVEN SOME MID 90S EXPECTED OVER
THE INTERIOR COUNTIES MID WEEK.
.LONG TERM /FRIDAY THROUGH MONDAY/...
A SURFACE TROUGH SHOULD BEGIN TO NOSE INTO AT LEAST OUR SE GA
COUNTIES BY THE END OF THE WEEK BUT THERE IS STILL SOME
UNCERTAINTY WITH REGARDS TO TIMING. SCATTERED TO NUMEROUS DAILY
THUNDERSTORMS WILL CONTINUE THROUGH SATURDAY. BEYOND
SATURDAY...MUCH UNCERTAINTY EXISTS WITH REGARDS TO THE PATTERN
EVOLUTION. THE LATEST GFS IS MUCH FASTER TO RETROGRADE THE UPPER
HIGH WESTWARD AND ALLOW FOR MID LEVEL TROUGHING TO BECOME
ESTABLISHED OVER THE EASTERN CONUS. THIS PATTERN WOULD ALLOW FOR
SOME DRIER AIR ALOFT TO MOVE INTO THE AREA...AT LEAST INITIALLY.
THIS WOULD GIVE US AT LEAST A TEMPORARY BREAK FROM THE ACTIVE
THUNDERSTORM PATTERN FROM LATE IN THE WEEKEND INTO EARLY NEXT
WEEK...BUT CONFIDENCE IN THIS PATTERN IS RATHER LOW AT THIS TIME.
&&
.AVIATION...VFR CONDITIONS EXPECTED...EXCEPT LOWER IN
SCATTERED/NUMEROUS SHRA/TSRA THROUGH EARLY EVENING. LOCALLY
STRONG/GUSTY WINDS IN TSRA.
&&
.MARINE...
HIGH PRESSURE EAST OF THE AREA WILL MAINTAIN A SOUTHERLY FLOW
THROUGH THE END OF THE WEEK. PREVAILING WIND SPEEDS OUTSIDE OF
THUNDERSTORM ACTIVITY WILL BE GENERALLY 15 KNOTS OR LESS. THE
THUNDERSTORM PATTERN WILL REMAIN ACTIVE WITH AT LEAST SCATTERED
SHOWERS AND STORMS POSSIBLE THROUGH THE PERIOD.
RIP CURRENTS: LOW RISK.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 73 91 75 93 / 50 70 30 60
SSI 76 88 77 86 / 20 50 30 40
JAX 74 91 76 91 / 30 60 20 50
SGJ 75 89 75 88 / 20 50 20 40
GNV 72 91 73 90 / 50 60 20 60
OCF 73 92 74 90 / 50 60 20 60
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&
WOLF/SHULER/COMBS
Hazardous weather outlook, Aug 17, 2:08 AM EST, 12 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
308 AM EDT MON AUG 17 2015
AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-180715-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
308 AM EDT MON AUG 17 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORMS WILL DEVELOP LATE THIS MORNING...AND BECOME MORE
NUMEROUS THIS AFTERNOON. A FEW STRONG TO SEVERE STORMS WILL BE
POSSIBLE...WITH LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL BE EXPECTED EACH
DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
In the hours before
Special weather statement, Aug 17, 2:18 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
318 PM EDT MON AUG 17 2015
FLZ024-GAZ164>166-172000-
INLAND NASSAU FL-CHARLTON GA-INLAND CAMDEN GA-COASTAL CAMDEN GA-
318 PM EDT MON AUG 17 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL NASSAU...
NORTHEASTERN CHARLTON AND CAMDEN COUNTIES UNTIL 400 PM EDT...
AT 317 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
KINGS FERRY...OR 7 MILES WEST OF KINGSLAND...MOVING NORTHEAST AT 15
MPH.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.
LOCATIONS IMPACTED INCLUDE...
ST. MARYS...KINGSLAND...FOLKSTON...WOODBINE...KINGS BAY BASE...KINGS
FERRY...COLESBURG...TARBORO AND HARRIETTS BLUFF.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3089 8147 3085 8152 3087 8155 3085 8155
3084 8152 3084 8154 3080 8156 3074 8164
3074 8166 3070 8168 3064 8174 3092 8204
3110 8190 3110 8184 3092 8152 3091 8152
3091 8151
TIME...MOT...LOC 1917Z 225DEG 11KT 3083 8178
SHULERSpecial weather statement, Aug 17, 2:26 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
326 PM EDT MON AUG 17 2015
GAZ150-152-164-172015-
CHARLTON GA-BRANTLEY GA-WARE GA-
326 PM EDT MON AUG 17 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BRANTLEY...EAST
CENTRAL WARE AND NORTHERN CHARLTON COUNTIES UNTIL 415 PM EDT...
AT 326 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BRAGANZA...OR 12 MILES SOUTHEAST OF WAYCROSS...MOVING EAST AT 15 MPH.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.
LOCATIONS IMPACTED INCLUDE...
NAHUNTA...RACE POND...HICKOX...FORT MUDGE...BRAGANZA AND WINOKUR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3110 8191 3109 8192 3106 8193 3106 8194
3105 8193 3093 8198 3096 8242 3113 8241
3126 8198 3119 8187
TIME...MOT...LOC 1926Z 255DEG 13KT 3107 8224
SHULERThunderstorm Wind, Alachua
- When
- August 17, 2:30 PM EST
- Where
- Alachua County, 1.83 mi SE of Phifer
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 29.680, -82.350
Multiple trees were blown down. A tree was in the roadway at the intersection of NW 16th Avenue and NW 12th Street. A tree was blocking the road at NW 17th Street and NW 29th Road. A tree was blocking the road in the 1900 block of NW 31st Place and a tree fell on a car in the 1900 block of NW 33rd Avenue. The time of damage was based on radar.
Thunderstorm Wind, Union
- When
- August 17, 3:20 PM EST
- Where
- Union County, 3.01 mi SSW of Guilford
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 30.010, -82.440
Large tree limbs were blown down near West State Road 238 and SW 113th Avenue. The time of the event was based on radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Colorado, August 17, 2015$250,000 · EF1 · 14 events
- Damaging Wind in New Mexico, August 17, 2015$1.1 million · 61 kt wind · 1 event
- Flash Flooding in West Virginia, August 17 to 18, 20151 injured · $117,000 · 4 events
- Hail and Damaging Wind in Wyoming, August 17, 2015$50,000 · 1.5 in hail · 8 events
- Damaging Winds in Texas, August 17, 2015$45,000 · 56 kt wind · 2 events
- Hail and Damaging Winds in Missouri, August 17 to 18, 2015$27,000 · 52 kt wind · 10 events
- Damaging Winds in Georgia, August 17, 2015$25,000 · 50 kt wind · 5 events
- Flash Flood and Flood in Nebraska, August 17 to 19, 2015$20,000 · 2 events
- Heavy Rain in Iowa, August 17 to 18, 201513 events
- Tornado and Heavy Rain in Mississippi, August 17, 2015$15,000 · EF0 · 2 events
- Hail in New Mexico, August 17, 2015$3,000 · 2.75 in hail · 8 events
- Flash Flood and Hail in Colorado, August 17, 20152.5 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598906, 598907.